Re: Adverse effects of statins
Response modified by The BMJ on 21 July 2014 on legal advice
Dear Dr Heath,
In your role as chairman of the panel set up by the BMJ to consider the question of whether a full withdrawal of the Abramson and Malhotra papers, relating to side effects of statins, should be expedited, I write to you to provide my full support of the detailed case made by Rory Collins . . . the consequence of which, is that for the wrong reasons patients, whose future morbidity and mortality from cardiovascular disease would have benefited substantially from statin therapy, will be dissuaded from taking the drugs or discontinuing them if they are already receiving treatment.
The BMJ has taken a strong position on scientific integrity and its detailed review and condemnation of the Lancet's publication of the Wakefield MMR scandal was well received. The same principles should apply over the critical reviews of these two statin papers and the misrepresented claims of Zhang et al, that statins were causally related to side effects in 20% of statin users.
As the Co-chief Investigator of ASCOT, a trial that was independently designed and lead, and where the executive committee held the data base, analysed the results and published the papers independent of the funder, Pfizer, I strongly refute the implications of authors of the 2 recent studies implying that trial sponsors could have influenced the results and downplayed the side effect profiles of the drugs.
In ASCOT, side effect profiles were identical on those taking placebo and statin.
Interestingly, in the blood pressure arm of ASCOT we detected drug related side effects of the ACE inhibitor (cough) and the calcium channel blocker (ankle oedema) with incident rates not dissimilar from those experienced in clinical practice. So if statins were to be causally related to myalgia/ myopathy, why did we not detect this in a trial of 10,000 subjects ?
I would like to remind you that in a recent study published in Archives, a rechallenge of patients previously withdrawn from statin because of muscular side effects, yielded the return of identical symptoms in 80% of patients. Problem was the rechallenge was a placebo !
We are dealing with a very serious issue here, and editors of major international journals have a duty to publish good science and not popularize bad science which is regrettably the prerogative of the lay press.
The retraction of these two papers will go some way towards damage limitation, but do not underestimate the huge impact these publications will have had and the disastrous consequences for the vulnerable patient population who stand to benefit enormously from their statin treatment.
Professor of Clinical Pharmacology
National Heart and Lung Institute
Imperial College London
May 24th 2014
Competing interests: Recipient of grants to Imperial College from Pfizer Inc for conduct of ASCOT Recipient of honoraria for speakers bureau- Pfizer Inc